Alert archive / Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 3, 1999, 4:34 PM EST for Brunswick County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 3, 1999, 4:34 PM EST (21:34 UTC)
- Expired
- Mar 3, 1999, 5:05 PM EST
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Brunswick County, VA
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 4:40 PM EST | Thunderstorm Wind | White Plains, VA | Utility shed blown over with doors ripped off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS01 KAKQ 032136 RRA
SVRAKQ
VAC025-032205-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EST WED MAR 3 1999
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 505 PM EST
* AT 436 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES EAST OF GASBURG OR 3 MILES SOUTH SOUTHEAST OF
VALENTINES... MOVING NORTH NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VALENTINES AT 440 PM EST
POINTS EAST OF EDGERTON AT 453 PM EST
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH
AND LARGE...DESTRUCTIVE HAIL. DEADLY LIGHTNING...AND VERY HEAVY
RAIN ARE ALSO POSSIBLE. REPORT SEVERE WEATHER TO EMERGENCY
OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.
SHADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:10 PM EST, 24 minutes earlier.
Area forecast discussion, Mar 3, 4:10 PM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED MAR 3 1999 AFTER LAST MINUTE COORDINATION WITH SURROUNDING OFFICES...WILL GO WITH A WIND ADVISORY FOR TONIGHT SRN SECTION...TONIGHT AND EARLY THU NRN SECTIONS. MAY SEE LULL IN WINDS IN BETWEEN STG SLY FLO AHD OF FRONT. CWF...UPDATED MARINE TO EXPAND GALES TO COVER BAY AND COASTAL WATERS DOWN TO NC BORDER. .AKQ...GALE WARNING...ATLC COASTAL WATERS FM FENWICK ISLAND TO VA/NC BORDER...AND FOR CHES BAY. SMALL CRAFT ADVISORY...CSTL WTRS S OF VA/NC BORDER AND CURRITUCK SND. REILLY
In the hours before
Special weather statement, Mar 3, 1:52 PM EST, 2 hours 42 minutes before
NCZ012>017-030>032-102-ANZ658-ANZ633-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 152 PM EST WED MAR 3 1999 ...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THED ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. SAMMLER
Special weather statement, Mar 3, 1:52 PM EST, 2 hours 42 minutes before
NCZ012>017-030>032-102-ANZ658-ANZ633-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 152 PM EST WED MAR 3 1999 ...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THED ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. SAMMLER
Special weather statement, Mar 3, 1:56 PM EST, 2 hours 38 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 156 PM EST WED MAR 3 1999 ...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER
Special weather statement, Mar 3, 1:56 PM EST, 2 hours 38 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 156 PM EST WED MAR 3 1999 ...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER
Special weather statement, Mar 3, 2:02 PM EST, 2 hours 32 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER/REILLY
Special weather statement, Mar 3, 2:02 PM EST, 2 hours 32 minutes before
NCZ012>017-030>032-102-040000- SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EST WED MAR 3 1999 ...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA... A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA... BERTIE CURRITUCK NORTHAMPTON CAMDEN GATES PASQUOTANK CHOWAN HERFTORD PERQUIMANS ...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK SOUND. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION. SAMMLER/REILLY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 1:44 PM EST | Severe Thunderstorm Warning | AKQ | Sussex | 36 min |
| Mar 3, 5:21 PM EST | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 19 min |
| Mar 3, 5:31 PM EST | Severe Thunderstorm Warning | AKQ | City of Colonial Heights, City of Petersburg | 19 min |
| Mar 3, 5:35 PM EST | Severe Thunderstorm Warning | AKQ | Chesterfield | 20 min |
| Mar 3, 5:40 PM EST | Tornado Warning | AKQ | City of Colonial Heights, City of Petersburg | 20 min |
| Mar 3, 5:49 PM EST | Tornado Warning | AKQ | Chesterfield, Henrico | 31 min |
| Mar 3, 5:59 PM EST | Severe Thunderstorm Warning | AKQ | Hanover, King William | 36 min |
| Mar 3, 6:15 PM EST | Severe Thunderstorm Warning | AKQ | Hanover, Henrico | 35 min |
| Mar 3, 6:22 PM EST | Tornado Warning | AKQ | King and Queen | 33 min |
| Mar 3, 6:30 PM EST | Severe Thunderstorm Warning | AKQ | Caroline | 15 min |
| Mar 3, 6:38 PM EST | Severe Thunderstorm Warning | AKQ | City of Norfolk | 17 min |
| Mar 3, 6:38 PM EST | Severe Thunderstorm Warning | AKQ | City of Hampton | 17 min |
| Mar 3, 6:40 PM EST | Severe Thunderstorm Warning | AKQ | Gloucester | 30 min |
| Mar 3, 6:43 PM EST | Severe Thunderstorm Warning | AKQ | Mathews | 32 min |
| Mar 3, 6:43 PM EST | Severe Thunderstorm Warning | AKQ | Essex, Middlesex | 32 min |
| Mar 3, 6:46 PM EST | Severe Thunderstorm Warning | AKQ | Lancaster, Richmond | 34 min |
| Mar 3, 6:50 PM EST | Severe Thunderstorm Warning | AKQ | Northumberland, Westmoreland | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.